Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

May 9, 2016Gray County, Kansas

NWS Dodge City, KS issued this special weather statement at May 9, 2016, 4:52 PM CDT for Gray County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2016, 4:52 PM CDT (21:52 UTC)
Expired
May 9, 2016, 5:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS

County Gray County, KS

The radar

The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS83 KDDC 092152
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT MON MAY 9 2016
 
KSZ063-064-077-078-092230-
FORD KS-FINNEY KS-GRAY KS-HODGEMAN KS-
452 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...NORTHERN
GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 530
PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF INGALLS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...CHARLESTON AND HOWELL. 

LAT...LON 3787 10057 3807 10054 3802 10005 3776 10011
TIME...MOT...LOC 2152Z 280DEG 14KT 3794 10042 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 9, 3:51 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 9, 3:51 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
351 PM CDT MON MAY 9 2016

.UPDATE...
Issued at 351 PM CDT Mon May 9 2016

Updated to increase shower and thunderstorm coverage again through
7 pm. Shortwave swinging through with cold pool aloft generating
numerous showers and isolated thunderstorms, with some small hail
possible from the stronger cells. The threat of severe weather
will remain confined to eastern Barber county.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 1232 PM CDT Mon May 9 2016

Strong shortwave entering SW KS as of early afternoon. This
disturbance will bring an increase in clouds, and isolated to
scattered showers and thunderstorms through the afternoon. An
increase in instability is expected this afternoon, with the most
unstable air favoring the NE counties. Stronger storms in this
region may produce marginally severe hail. Will need to monitor
the eastern zones this afternoon. HRRR runs develop more robust
convection along our eastern border by 4 pm, on the western
periphery of much greater instability. Feel most severe potential
will remain in WFO Wichita's CWA, but it will be monitored.
Any convection will be diurnally driven, and diminish quickly
around sunset. A clearing sky expected overnight, with min
temperatures Tuesday morning ranging from the mid 40s NW to mid
50s SE.

Tuesday...Noticeably warmer. Short high pressure ridge axis passes
SW KS around sunrise, with SW flow aloft by afternoon. 850 mb
temperatures spike nicely, into the 20-25C range, which translates
into high temperatures well into the 80s. Some locales along the
Oklahoma border will achieve lower 90s. Winds will trend SE
through the afternoon in response to pressure falls and surface
cyclogenesis in SE Colorado. Strong closed low will be well north
of SW KS, in the Dakotas, by afternoon, while the associated cold
front approaches the NW zones late in the day. NAM/ECMWF both
suggest scattered convection developing ahead of this frontal
boundary across the NW zones around 4 pm Tuesday. Moisture will be
limited, with surface dewpoints generally in the 40s to near 50 at
best. CAPE may approach 1000 J/kg locally. Any convection across
the NW zones will be high-based, with the potential for downburst
wind gusts and small hail. SPC's marginal 5% wind/hail outlook
that clips our northern zones looks plausible. Feel the marginal
wind/hail threat will extend down the cold front to include the
far SW counties as well, especially through Tuesday evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon May 9 2016

Cold front passage expected Tuesday night, with scattered showers
and thunderstorms favoring the northern counties closer to the
greater lift.

Wednesday...Noticeably cooler in the post-frontal airmass.
Afternoon highs reduced to the lower 70s. Showers end early
morning NE, with more possible west late, but most locales will be
dry for most of Wednesday.

Wednesday Night...Weak shortwave approaches in the developing NW
flow aloft, to spread another opportunity for showers and
thunderstorms, this time favoring the southern zones near the
Oklahoma border.

Thursday...Dry and several degrees warmer. Highs in the 70s.

Friday...Warming trend continues, with afternoon temperatures
ranging from 75-85. PNA pattern establishes over North America,
with strong ridging over the Desert SW with another Great Lakes
trough. NW flow over Kansas in between.

Saturday...Cooler behind another cold front passage. Afternoon
temperatures reduced to about 10 degrees below normal, to the
mid 60s. GFS based guidance is much more aggressive with this
cooling.

Sunday and Monday...Desert SW ridge flattens. Embedded
disturbances in the resulting zonal flow likely to bring periods
of scattered showers and thunderstorms. CR initial pops are close
to 12z MEX guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon May 9 2016

A strong shortwave entering SW KS at midday will spread broken
clouds and isolated to scattered -SHRA and -TSRA across SW KS
this afternoon through sunset. Any impacts to aviation should be
brief/temporary and only carried VCTS/CB in the 18z TAFs. Highest
instability forecasted to be near HYS, where a marginally severe
storm may develop near the airport through sunset. Convection will
rapidly diminish at sunset, with SKC overnight. Some west wind
gusts near 20 kts this afternoon away from any convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  85  53  71 /  10  10  20  10
GCK  49  84  50  70 /  10  20  30  20
EHA  50  86  48  71 /   0  10  10  20
LBL  48  87  51  74 /   0  10  10  10
HYS  52  80  52  68 /  20  30  50  20
P28  54  88  59  76 /  10   0  20  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 9, 4:11 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT MON MAY 9 2016

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
411 AM CDT MON MAY 9 2016 /311 AM MDT MON MAY 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING WITH SMALL HAIL AND SOME STRONG WINDS. THE BEST CHANCES
FOR HAIL UP TO PENNY SIZE AND THE STRONGER WINDS WILL BE FROM
ST. JOHN TO PRATT AND MEDICINE LODGE AND EAST.

WEATHER HAZARDS EXPECTED...

 ELEVATED HAIL RISK.
 LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...A COLD FRONT WILL BRING INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS TUESDAY LATE INTO WEDNESDAY. ANOTHER COLD FRONT
WILL MOVE ACROSS THE CENTRAL PLAINS ON FRIDAY WITH SLIGHT CHANCES
FOR MORE THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, May 9, 4:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             1 W MEDICINE LODGE      37.29N 98.59W
05/09/2016  E2.50 INCH       BARBER             KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 9, 4:13 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 W MEDICINE LODGE      37.29N 98.59W
05/09/2016  E1.50 INCH       BARBER             KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 9, 4:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 NE SHARON             37.29N 98.38W
05/09/2016  E1.00 INCH       BARBER             KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 9, 4:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 E SHARON              37.25N 98.36W
05/09/2016  E1.75 INCH       BARBER             KS   EMERGENCY MNGR

&&

RB
Local storm report, May 9, 4:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 SSW SHARON            37.17N 98.44W
05/09/2016  E1.00 INCH       BARBER             KS   PUBLIC

            WASN'T HOME AT THE TIME OF EVENT BUT
            QUARTERS STILL REMAINED WHEN ARRIVING HOME.
            MOST LIKELY LARGER HAIL.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, May 9, 4:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT MON MAY 9 2016

KSZ063-064-077-078-092230-
FORD KS-FINNEY KS-GRAY KS-HODGEMAN KS-
452 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...NORTHERN
GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 530
PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF INGALLS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...CHARLESTON AND HOWELL.

LAT...LON 3787 10057 3807 10054 3802 10005 3776 10011
TIME...MOT...LOC 2152Z 280DEG 14KT 3794 10042

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:06 PM CDTSevere Thunderstorm WarningDDCEllis, Trego19 min
May 8, 7:39 PM CDTSevere Thunderstorm WarningDDCEllis51 min
May 8, 7:52 PM CDTSevere Thunderstorm WarningDDCBarber53 min
May 8, 7:55 PM CDTFlash Flood WarningDDCEllis, Rush7 hr
May 8, 8:03 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego17 min
May 8, 8:20 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford55 min
May 8, 8:51 PM CDTSpecial Weather StatementDDCNess39 min
May 8, 8:56 PM CDTSevere Thunderstorm WarningDDCNess, Trego64 min
May 8, 9:33 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego57 min
May 8, 9:44 PM CDTTornado WarningDDCEllis, Ness, Rush26 min
May 8, 10:25 PM CDTSevere Thunderstorm WarningDDCEllis35 min
May 8, 10:44 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 8, 11:23 PM CDTSpecial Weather StatementDDCEllis52 min
May 8, 11:37 PM CDTSevere Thunderstorm WarningDDCEllis23 min
May 8, 11:51 PM CDTSevere Thunderstorm WarningDDCEllis39 min
May 9, 12:36 AM CDTSpecial Weather StatementDDCEllis24 min
May 9, 1:43 AM CDTSevere Thunderstorm WarningDDCTrego47 min
May 9, 2:02 PM CDTSpecial Weather StatementDDCMorton43 min
May 9, 2:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 9, 2:21 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt54 min
May 9, 2:49 PM CDTSevere Thunderstorm WarningDDCBarber56 min
May 9, 3:15 PM CDTSevere Thunderstorm WarningDDCBarber45 min
May 9, 3:40 PM CDTSevere Thunderstorm WarningDDCBarber55 min
May 9, 5:11 PM CDTSpecial Weather StatementDDCFord49 min
May 9, 6:41 PM CDTSpecial Weather StatementDDCRush49 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.